Alert archive / California / Winter Storm Watches in 2017

Winter Storm Watch 6, NWS Eureka, CA

February 25, 2017Del Norte County, Humboldt County, California

NWS Eureka, CA issued this winter storm watch at Feb 25, 2017, 1:48 AM PST for Del Norte County, Humboldt County, California. It took effect at Feb 26, 2017, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 25, 2017, 1:48 AM PST (09:48 UTC)
In effect from
Feb 26, 2017, 10:00 AM PST
Expired
Feb 25, 2017, 2:40 PM PST
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WWUS46 KEKA 250948
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
148 AM PST Sat Feb 25 2017

Showers will spread east across a cold air mass resulting in
accumulating snowfall above 1500 feet Sunday afternoon and evening.

CAZ102-105-251800-
/O.NEW.KEKA.WS.A.0006.170226T1800Z-170227T0600Z/
/O.EXT.KEKA.WW.Y.0011.000000T0000Z-170225T1800Z/
Del Norte Interior-Northern Humboldt Interior-
148 AM PST Sat Feb 25 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING ABOVE 1500 FEET...

The National Weather Service in Eureka has issued a Winter Storm
Watch...which is in effect from Sunday morning through Sunday
evening. 

SNOW ACCUMULATIONS...4 to 7 inches above 1500 feet.

LOCATIONS IMPACTED...Gasquet...Willow Creek...Orleans.

HIGHWAYS IMPACTED...Hwy 199...Hwy 299...HWY 96.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Storm Watch means there is a potential for significant
snow,sleet,or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

CAZ104-106-108-110-251800-
/O.EXT.KEKA.WW.Y.0011.000000T0000Z-170225T1800Z/
Southwestern Humboldt-Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-
148 AM PST Sat Feb 25 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS
MORNING...

SNOW ACCUMULATIONS...1 to 2 inches of additional snowfall will be
possible through late Saturday morning.

LOCATIONS IMPACTED...Hayfork...Ruth...Legget...Laytonville...
Willits...Patrolia...Honeydew...Ettersberg...Garberville...
Bridgeville.

HIGHWAYS IMPACTED...Hwy 3...Hwy 101...HWY 36.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Weather Advisory means that periods of snow,sleet,or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities,and use caution while
driving.

&&

$$
2 follow-up statements
710 
WWUS46 KEKA 251744
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
944 AM PST Sat Feb 25 2017

Light snow is winding down throughout the region today, allowing
current Winter Weather Advisories to expire .Additional snow 
accumulations can be expected Sunday through Monday across much of
the region, with the heaviest snow totals expected across 
interior Del Norte and Northern Humboldt counties.

CAZ102-105-260145-
/O.EXP.KEKA.WW.Y.0011.000000T0000Z-170225T1800Z/
/O.CON.KEKA.WS.A.0006.170226T1800Z-170227T0600Z/
Del Norte Interior-Northern Humboldt Interior-
944 AM PST Sat Feb 25 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING ABOVE 1500 FEET...
...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS
MORNING...

SNOW ACCUMULATIONS...4 to 7 inches above 1500 feet.

LOCATIONS IMPACTED...Higher elevations of Gasquet...Willow 
Creek...Orleans...and other locations throughout interior Humboldt
and Del Norte counties.

HIGHWAYS IMPACTED...Hwy 199...Hwy 299...HWY 96.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Storm Watch means there is a potential for significant
snow,sleet,or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

CAZ104-106-108-110-251845-
/O.EXP.KEKA.WW.Y.0011.000000T0000Z-170225T1800Z/
Southwestern Humboldt-Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-
944 AM PST Sat Feb 25 2017

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS
MORNING...

Snow has diminished across most of the region, with some light
snow remaining in parts of the King Range and in the hills of
Mendocino county. Thus, the Winter Weather Advisory has been
allowed to expire. Additional snow accumulations can be expected
Sunday. 

$$
554 
WWUS46 KEKA 252240
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
240 PM PST Sat Feb 25 2017

Additional snow accumulations can be expected Sunday through 
Monday across much of the region, with the heaviest snow totals 
expected across interior Del Norte and Northern Humboldt counties
above 1500 feet in elevation. Heaviest snow expected to fall
Sunday afternoon and evening.

CAZ102-105-260645-
/O.UPG.KEKA.WS.A.0006.170226T1800Z-170227T0600Z/
/O.NEW.KEKA.WW.Y.0012.170226T1600Z-170227T1200Z/
Del Norte Interior-Northern Humboldt Interior-
240 PM PST Sat Feb 25 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM SUNDAY TO 4 AM PST
MONDAY...
...WINTER STORM WATCH NO LONGER IN EFFECT...

The National Weather Service in Eureka has issued a Winter
Weather Advisory for Snow...which is in effect from 8 AM Sunday 
to 4 AM PST Monday. The Winter Storm Watch is no longer in effect.

SNOW ACCUMULATIONS...4 to 7 inches above 2500 feet, 1 to 4 inches
between 1500 and 2500 feet, Trace amounts to 1000 feet.

LOCATIONS IMPACTED...High elevations surrounding Gasquet, 
Orleans, and Willow Creek, the Bald Hills region, and other rural
locations above 1500 feet.

HIGHWAYS IMPACTED...Hwy 199 near Collier Tunnel, Hwy 299 at Lord 
Ellis and Berry Summits, Bald Hills Road, light snow possible 
near Prairie Creek Summit on Hwy 101 and along highway 96.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Weather Advisory means that periods of snow,sleet,or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities,and use caution while
driving.

&&

$$

CAZ106-260645-
/O.NEW.KEKA.WW.Y.0012.170226T1600Z-170227T1200Z/
Southern Humboldt Interior-
240 PM PST Sat Feb 25 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM SUNDAY TO 4 AM PST
MONDAY...

The National Weather Service in Eureka has issued a Winter
Weather Advisory for Snow...which is in effect from 8 AM Sunday 
to 4 AM PST Monday. The Winter Storm Watch is no longer in effect.

SNOW ACCUMULATIONS...3 to 5 inches above 2500 feet, 1 to 3 inches
from 1500 to 2500 feet, Trace amounts to 1000 feet.

LOCATIONS IMPACTED...Kneeland, Fickle Hill, Dinsmore, and other 
rural locations above 1500 feet in elevation. Brief light snow 
possible at lower elevations. 

HIGHWAYS IMPACTED...Highway 36 east of Bridgeville, other rural
roadways above 1500 feet. 

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Weather Advisory means that periods of snow,sleet,or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities,and use caution while
driving.

&&

$$

CAZ107-108-260645-
/O.NEW.KEKA.WW.Y.0012.170226T1600Z-170227T1200Z/
Northern Trinity-Southern Trinity-
240 PM PST Sat Feb 25 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM SUNDAY TO 4 AM PST
MONDAY...

The National Weather Service in Eureka has issued a Winter
Weather Advisory for Snow...which is in effect from 8 AM Sunday 
to 4 AM PST Monday. The Winter Storm Watch is no longer in effect. 

SNOW ACCUMULATIONS...1 to 4 inches above 1500 feet. Highest totals
above 2500 feet. Trace amounts to 1000 feet. 

LOCATIONS IMPACTED...Weaverville, Trinity 
Center, Hayfork, Ruth, Forest Glen, Peanut, Hettenshaw, Zenia.

HIGHWAYS IMPACTED...Highway 299 at Oregon Mountain and Buckhorn
Summits, most of Highways 3 and 36, other rural roadways above 
1500 feet.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Weather Advisory means that periods of snow,sleet,or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities,and use caution while
driving.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Feb 24, 9:24 PM PST, 4 hours 24 minutes earlier.

Area forecast discussion, Feb 24, 9:24 PM PST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
924 PM PST Fri Feb 24 2017

.SYNOPSIS...Unsettled weather will continue for the next few days
as a series of cold low pressure systems impacts Northwest
California. Scattered showers will continue periodically through
Monday...with snow levels to as low as 1000 feet.

&&

.UPDATE...Surface obs and social media reports indicated snow
falling in Gasquet. Updated the forecast to lower snow levels in
interior Del Norte county and northern Humboldt county. Snow may
fall as low as 500 feet. Little to no accumulation is expected
below 1000 feet and less than an inch is from 1000 to 1500 feet.
The winter weather advisory remains at 1500 feet. MKK

&&

.PREV DISCUSSION... /issued 406 PM PST Fri Feb 24 2017/

DISCUSSION...The first of these systems is currently centered
off the coast of Oregon at approximately 45 N and 128 W, and
slowly drifting southwards toward the California waters. While the
low center is still quite a ways away, the nose of an upper level
jet streak is currently moving onto the coast of Northwest CA,
and is providing a bit of forcing and upper level support for
shower development. This is in addition to the increasing thermal
instability, which is being driven by cold air aloft moving across
the relatively warm ocean waters. Considering that the airmass
already in place ahead of this system was somewhat cold to begin
with, the showers that have moved onto the Humboldt/Del Norte
coast this afternoon have exhibited relatively low snow levels,
with light snow falling to roughly 2000 to 2500 feet in elevation.
Given that the coldest air aloft has yet to arrive, and that
surface temperatures will naturally drop after sunset, snow levels
are expected to fall even lower overnight, possibly to as low as
around 1500 feet and periodically lower in some places. Meanwhile,
scattered to numerous showers will likely continue through the
night and tomorrow morning as the low passes along the coast,
eventually transitioning southwards into Mendocino county
tomorrow. Snow totals continue to look a bit lighter than
originally anticipated. However, light accumulations are still
expected through at least tomorrow morning at low elevations and
along many of the busier highway passes throughout the
region...particularly across Humboldt and Del Norte counties.

Showers will diminish from north to south through the day tomorrow
as the low pressure center moves south of the area and a
shortwave ridge moves overhead. However, another more potent storm
system will move in quickly behind it on Sunday, bringing with it
another round of showers and low elevation snow accumulations.
While there remains some uncertainty as to how much snow will fall
during this next round, current data indicates that this second
storm will be the stronger of the two with slightly higher
accumulations.

Showers will continue through Monday morning but gradually
diminish by Tuesday as a larger upper ridge gradually builds
across the west coast. This ridge will continue to build through
the end of the week, resulting in a gradual warming and drying
trend. /BRC

AVIATION...A cold and unstable air mass sliding southward
offshore the coast tonight will bring on and off showers to the
coastal terminals. Periods of low vsbys and ceilings are expected
in moderate to heavy showers. Conditions should improve on
Saturday as the low drifts south of the area. At UKI, conditions
will most likely remain vfr tonight, though some showers and
clouds may push over the coastal mountains late tonight and
produce brief MVFR ceilings.

MARINE...A cold and unstable air mass over Oregon offshore
waters will move southward tonight. Scattered showers and isolated
thunderstorms are expected tonight over our waters. Winds for the
most part with this low will be relatively weak. A surface trough
will develop offshore later tonight and E-SE gusts around 20-25kt
are expected. The low will drift south of Cape Mendo on Sat.
Fresh ESE breezes are possible for Mendo waters. Winds will slowly
shift around to the N-NW behind the low late on Sat before
another storm system drops down from the Northwest on Sunday.
Winds with this second storm will be slightly stronger, mainly
from the west and northwest after frontal passage. Current
indications are for winds to be borderline for an advisory.

A long period WNW swell will continue to decay through Sat. Short
period wave energy will also decay through Sat. Seas look to
remain under our criteria for an advisory. Another long period WNW
swell group will arrive Saturday night into Sunday. Even though
there will be short period wave energy present, there will be a
small risk for sneaker waves Sunday morning. Granted weather
conditions will not be great for going to the beach on Sunday,
with more rain and show knocking on our door steps. The NW swell
should intermingle with shorter period wave energy by Sunday night
and produce combined seas around 10 ft. An advisory for small
craft may be necessary.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 4 PM PST Saturday for CAZ102-
     104>106-108-110.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 24, 4:10 PM PST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
410 PM PST Fri Feb 24 2017

CAZ101-103-109-260015-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
410 PM PST Fri Feb 24 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

Rain showers will continue along the coast overnight. Rain will turn
to snow above 1500 feet overnight, where light accumulations will be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Coastal rain showers and light snow above 1500 feet are forecast to
dissipate during Saturday afternoon. Additional high elevation snow
will be possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-104>106-108-110-260015-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-
410 PM PST Fri Feb 24 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST SATURDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

Showers will continue overnight. Rain will turn to snow above 1500
feet overnight, where light accumulations of 1 to 4 inches will be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Winter Weather Advisory IS CURRENTLY IN EFFECT.

Snow showers will dissipate during late Saturday afternoon.
Another round of accumulating snowfall is forecast to occur Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-111>113-260015-
Northern Trinity-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
410 PM PST Fri Feb 24 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

Scattered showers will continue overnight. Rain will turn to snow
above 1500 feet overnight, where light accumulations will be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light snow showers occurring for elevations above 1500 feet will
dissipate during Saturday afternoon. Another round of high elevation
snowfall will be possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

In the hours before

Local storm report, Feb 24, 9:53 PM PST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
953 PM PST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     SNOW             7 SW TRINITY CENTER     40.91N 122.78W
02/24/2017  E0.5 INCH        TRINITY            CA   TRAINED SPOTTER

            .

&&

WI

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 1:34 AM PSTBeach Hazards StatementEKADel Norte, Humboldt, Mendocino35 hr
Feb 25, 2:40 PM PSTWinter Weather AdvisoryEKADel Norte, Humboldt, Trinity36 hr
Feb 25, 2:45 PM PSTSmall Craft AdvisoryEKA60 hr

Nearby

Winter Storm Watches in California, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.